Pseudomembranous colitis is the name for colitis that has been brought on through the use of antibiotics by the Clostridium difficile bacteria. Clostridium difficile, commonly abbreviated C-diff, is a type of bacterium that attacks the digestive system. Most people who come into contact with C-diff bacteria either don’t get sick at all or have only a few days of illness. However, in bad cases symptoms can persist and complications can develop. One such complication is pseudomembranous colitis.
C-diff infections are often acquired in hospitals. This is due to a few factors. C-diff strikes when the normal bacterial composition of the intestines is compromised. Antibiotics are often responsible for temporarily throwing off the natural balance in the intestines. As a result, hospitalized patients who are given antibiotics for various infections are in a position where C-diff thrives. Infections can occur if they are already carriers of Clostridium difficile bacteria or if it has been acquired during hospitalization. Additionally, hospitalized patients are generally already dealing with less than ideal health, making them more vulnerable to C-diff infections.
Depending on the strength of a C-diff infection, one possible complication is pseudomembranous colitis. Pseudomembranous colitis specifically infects the large intestine. According to the University of Maryland Medical Center, in pseudomembranous colitis, the spread of C-diff bacteria causes inflammation and bleeding in the large intestine. It follows that one of the common symptoms of pseudomembranous colitis is blood in stool. In colitis and all C-diff infections, the dominant symptom is frequent diarrhea. Other symptoms of pseudomembranous colitis may include abdominal discomfort and nausea, a fever, and dehydration from excessive diarrhea.
Pseudomembranous colitis can bring about some major complications. The dehydration caused by frequent diarrhea can contribute to kidney damage. According to the Mayo Clinic, excessive diarrhea can also lead to deficiencies in potassium and protein due to rapid loss without the necessary replenishment. In worst case scenarios, a condition known as toxic megacolon can develop. The colon becomes dilated and inflamed and can lead to a rupture. Toxic megacolon can become fatal, though this complication does not happen often.
The first step in treating C-diff and colitis is to discontinue any responsible antibiotics; these will be replaced by different antibiotics that target the Clostridium difficile bacteria. If dehydration sets in, electrolyte fluids are administered to thoroughly replenish what was lost, per the National Institutes of Health. In the event of a severe case, surgery may be required to remove the damaged intestine segments.
Clostridium difficile infections can cause nasty bouts of pseudomembranous colitis. Symptoms are characterized by profuse diarrhea, often accompanied by abdominal discomfort and nausea. While antibiotics are often responsible for the initial spread of C-diff, antibiotics are also the solution to clearing up the infection. Talk to your doctor if you have any questions about Clostridium difficile, pseudomembranous colitis, or associated complications.
Pseudomembranous colitis. Mayo Clinic.
Pseudomembranous colitis. National Institutes of Health.
Pseudomembranous colitis. University of Maryland Medical Center.